Hail, Whiteside
- When
- August 10, 4:20 PM CST
- Where
- Whiteside County, 1.69 mi WSW of Newton Corners
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -90.150
A storm system pushed a cold front across northwest Illinois during the evening hours of August 10th. Thunderstorms developed ahead of this cold front and produced hail up to the size of quarters and thunderstorms wind gusts estimated up to 65 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system pushed a cold front across northwest Illinois during the evening hours of August 10th. Thunderstorms developed ahead of this cold front and produced hail up to the size of quarters and thunderstorms wind gusts estimated up to 65 MPH. Heavy rainfall ranging from 3.45 inches to 4.33 inches were reported in parts of Hancock and McDonough Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 300 PM CDT Thu Aug 10 2017 .SYNOPSIS... Issued at 259 PM CDT Thu Aug 10 2017 18Z surface data has a cold front running from central Wisconsin into far northern Kansas. Dew points were in the 60s ahead of the front with 50s behind the front. && .SHORT TERM...(This Evening through Friday) ISSUED AT 259 PM CDT Thu Aug 10 2017 The cold front will sweep through the area this evening. Showers and thunderstorms will be seen along and ahead of the front through sunset. After sunset, convection will quickly dissipate with all but the far south clear of precipitation by midnight. After midnight, any lingering showers in the far south will dissipate with the entire area dry by sunrise Friday. On Friday, dry conditions will be seen across the area as high pressure builds into the area. Wrap around clouds from the departing storm system are expected to persist through the morning north of highway 30 before clearing occurs during the afternoon. Temperatures tonight and Friday will average a little below normal. .LONG TERM...(Friday Night through Thursday) ISSUED AT 259 PM CDT Thu Aug 10 2017 Friday and Saturday Sfc high pressure will overspread the Upper Midwest behind the departing sfc low and cold front. Slightly below average temps in the upper 70s to lower 80s for highs and 50s for lows are expected. Humidity will be very comfortable with dewpoints also in the 50s. Sunday Chance for showers (20-30%) across the south on Sunday. SE low-level flow in the sfc-850mb layer will increase moisture transport and isentropic lift across northern Missouri and southern Iowa into west- central Illinois. The NAM/GFS have showers as early as the afternoon lasting into Sunday night, while the ECMWF is dry until the evening. Overall, forcing appears weak and instability will be low, so left thunder out of the forecast. Monday and Tuesday Beautiful August weather continues. Another sfc high is forecast to slowly slide through the Upper Midwest and Great Lakes through early next week. Model blend has highs near 80 F Monday then lower to middle 80s by Tuesday (warmest southwest CWA). Wednesday and Thursday Approaching shortwave trough warrants shower chances mid to late week. As low-level moisture increases, chances for thunderstorms will return as well. Synoptically this does not look like a strong system, which means the threat for widespread significant rain through Thursday is very low. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1235 PM CDT Thu Aug 10 2017 Cold front to move through eastern Iowa and northern Illinois through 03z/11. TSRA are expected to develop along and ahead of the front with the potential for a period of MVFR/IFR conditions. Outside of the SHRA/TSRA expect VFR conditions. After 06z/11 there is a potential for MVFR cigs to move into eastern Iowa and possibly northern Illinois in the wrap around clouds from the departing storm system. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Uttech AVIATION...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 406 AM CDT Thu Aug 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 406 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This afternoon...scattered thunderstorms are expected to develop around 4 PM ahead of a weak cool front, mostly along and east of the Mississippi River. The strongest storms may approach severe levels with hail 1 inch or more the main risk, with gusty winds of 40 to 55 mph with isolated 60 mph possible a secondary risk. These storms should move east of the region by mid evening. The Storm Prediction Center has the outlook area under a marginal risk for severe storms this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in spotty locations, mostly between 4 and 8 PM this afternoon. Please report any severe weather or near severe weather to this NWS forecast office. Nichols/12
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT THU AUG 10 2017
IAC057-087-115-183-102300-
Henry-Des Moines-Louisa-Washington-
504 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...NORTHWESTERN
DES MOINES...SOUTHERN LOUISA AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 600 PM CDT...
At 504 PM CDT, a strong thunderstorm was located over Crawfordsville,
or 9 miles southeast of Washington, moving southeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Wapello, Mediapolis, Winfield, Wayland, Morning Sun, Ainsworth,
Crawfordsville, Olds, Oakville, Mount Union, Coppock, Toolesboro,
Wyman, Kossuth, Sperry, Big Hollow Recreation Area, Pleasant Grove,
Virginia Grove Recreation Area, Swedesburg and Northfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4131 9161 4114 9101 4087 9114 4108 9159
4114 9172 4115 9172
TIME...MOT...LOC 2204Z 293DEG 18KT 4120 9158
RP KINNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL N FOLLETTS 41.75N 90.35W
08/10/2017 M1.00 INCH CLINTON IA LAW ENFORCEMENT
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 2 ENE CLINTON 41.85N 90.19W
08/10/2017 M0.25 INCH CLINTON IA TRAINED SPOTTER
&&
PETERSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT THU AUG 10 2017
ILC071-131-187-IAC057-115-102315-
Henderson-Warren-Mercer-Des Moines-Louisa-
512 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON...
WARREN...SOUTHERN MERCER...NORTHEASTERN DES MOINES AND SOUTHEASTERN
LOUISA COUNTIES UNTIL 615 PM CDT...
At 512 PM CDT, a strong thunderstorm was located over Rozetta, or
near Oquawka, moving east at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Monmouth, Oquawka, Roseville, Kirkwood, Keithsburg, Little York,
Biggsville, Gladstone, Rozetta, Seaton, North Henderson, Little Swan
Lake, Ogle, Alexis, Greenbush, Coldbrook, Bald Bluff, Berwick, Media
and Gerlaw.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4087 9114 4115 9101 4110 9044 4063 9045
4063 9047
TIME...MOT...LOC 2212Z 278DEG 19KT 4095 9087
RP KINNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 ESE KEOSAUQUA 40.72N 91.92W
08/10/2017 M0.75 INCH VAN BUREN IA TRAINED SPOTTER
&&
PETERSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
517 PM CDT THU AUG 10 2017
IAC111-177-MOC045-102315-
Van Buren-Lee-Clark-
517 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...
SOUTHWESTERN LEE AND CENTRAL CLARK COUNTIES UNTIL 615 PM CDT...
At 516 PM CDT, a strong thunderstorm was located near
Bentonsport/Vernon, or near Keosauqua, moving southeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Fort Madison, Keokuk, Kahoka, Nauvoo, Keosauqua, Hamilton, Warsaw,
Donnellson, Montrose, Wayland, Bonaparte, Alexandria, New Boston,
Bentonsport/Vernon, Croton, St. Francisville, Winchester, Farmington,
Revere and Mount Sterling.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4025 9155 4054 9194 4061 9194 4060 9203
4063 9207 4080 9191 4059 9137 4055 9141
4054 9141 4053 9138 4050 9136 4045 9138
4041 9137 4039 9138 4038 9141 4035 9146
4025 9150
TIME...MOT...LOC 2216Z 306DEG 23KT 4066 9191
RP KINNEYThe Quad Cities radar (KDVN), 38 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported quarter size hail with wind gusts up to 45 MPH.
The sheriffs office relayed reports of branches down on power lines in Nauvoo. The time of the event was estimated using radar.
A trained spotter reported an estimated wind gust of 60 MPH.
The WSPL Radio news director relayed a trained spotter report of estimated thunderstorm winds of 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714746, 714747, 714748, 714749, 714753.